Missouri, 2022

Hail and Damaging Winds in Missouri, May 14, 2022

May 14, 2022 · NWS SGF · 28 events in 5 counties and zones

Several rounds of strong to severe thunderstorms with heavy rainfall impacted the region during the afternoon and evening as an unstable airmass and upper level disturbances interacted with a stalled outflow boundary. Several locations along and east of a line from Lake of the Ozarks to Marshfield to Branson reported hail of quarter to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of strong to severe thunderstorms with heavy rainfall impacted the region during the afternoon and evening as an unstable airmass and upper level disturbances interacted with a stalled outflow boundary. Several locations along and east of a line from Lake of the Ozarks to Marshfield to Branson reported hail of quarter to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 14, 2:38 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 14, 2:38 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
338 AM CDT Sat May 14 2022

Key Messages:

1. Mostly dry conditions expected Today.

2. Severe thunderstorm potential increasing Sunday.

3. Slightly cooler temps expected across the area into next week.

4. Additional thunderstorm chances Tuesday through Thursday of
next week. Wetter pattern next weekend?

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Sat May 14 2022

A weak frontal boundary located across the area was continuing to
provide lift for isolated showers and storms across southern
Missouri early this morning. However most of the area was dry
with temps in the low to middle 60s.

An overall dry day is expected across most of the area as no real
appreciable sources of lift are present for organized
precip. A weak signal exists in the HREF data for an isolated
shower or storm southeast of Springfield this afternoon as
instability increases however any coverage should be limited.
Plenty of sunshine should allow temps to reach the lower to middle
80s today however slightly drier air aloft will try to work in
from the north, keeping dew points in the upper 50s to lower 60s.

.LONG TERM...(Sunday through Friday)
Issued at 255 AM CDT Sat May 14 2022

A stronger upper level wave will drop down into Nebraska and Iowa
by early Sunday morning. A complex of showers and thunderstorms
looks to develop early Sunday morning across southeast Nebraska
and move southeast during the morning hours into northeast Kansas
and northwest Missouri. Southerly winds Sunday morning and
afternoon will bring middle to upper 60 dewpoints back into the
area. Temperatures will likely reach the lower to middle 80s by
mid day, increasing the instability ahead of this incoming storm
complex.

00z HREF data shows high probabilities for the incoming complex of
storms to increase in intensity as it moves in from the northwest
Sunday afternoon. Mean SB CAPES of 2000-3000j/kg, 40-50kts of
0-6km shear and the favorable time of day would allow for severe
damaging winds and large hail with this complex as it moves
through. Those with outdoor interests Sunday will need to closely
monitor the forecast for updates as the details become even more
clear. Currently it looks like the complex would be fairly
progressive, which would limit the flooding potential, however
some localized flooding is possible given near saturated soils and
above average stream flows in some areas.

Confidence is high that Monday will be dry as high pressure builds
in and mid level heights increase. Temps in the 70s and dewpoints
in the 50s will make for a comfortable day.

WPC Cluster Analysis  continues to show increasing confidence in
a zonal flow pattern from Tuesday through Thursday. Several weak
shortwaves look to move through the area during this time frame,
providing for periodic/scattered rain chances. There are timing
differences on these waves however widespread or significant
weather is not expected and several dry periods are expected. NBM
temps continue to support highs slightly above average, in the
upper 70s to lower 80s.

A pattern change is likely beginning Friday, lasting into next
weekend as the upper level flow turns southwesterly. This pattern
typically leads to increased rain chances and/or warmer
temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1132 PM CDT Fri May 13 2022

KSGF/KJLN/KBBG tafs: A weak front will be positioned from OK to
central/southern MO with light winds. Guidance has limited chances
for showers/storms, but coverage is expected to be limited
through the period. Some MVFR fog may occur toward the 09z-12z
period with shallow fog, but overall chances look to be low.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...DSA
Hazardous weather outlook, May 13, 10:14 PM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1114 PM CDT Fri May 13 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150415-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1114 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Isolated thunderstorms may still be possible overnight, bu the
overall risk for stronger storms is limited.

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

Isolated showers and storms are possible Saturday and Saturday
night however most locations will remain dry. Severe storms are
not expected.

Another round of showers and thunderstorms are expected to move
into the area Sunday afternoon and evening. A few severe storms
and minor flooding are also possible with this round.

Thunderstorms are possible Tuesday through Thursday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, May 13, 11:20 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 AM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     FLASH FLOOD      2 N MOUNTAIN VIEW       37.02N 91.71W
05/13/2022                   HOWELL             MO   DEPT OF HIGHWAYS

            STATE HIGHWAY Y WAS CLOSED DUE TO WATER OVER
            THE ROADWAY JUST NORTH OF MOUNTAIN VIEW.
            TIME ESTIMATED.

&&

MB
Local storm report, May 13, 11:51 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 AM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             MOUNTAIN GROVE          37.13N 92.26W
05/13/2022  E1.00 INCH       WRIGHT             MO   PUBLIC

            SOCIAL MEDIA REPORT OF QUARTER SIZE HAIL IN
            MOUNTAIN GROVE. TIME ESTIMATED.

&&

MB
Special weather statement, May 14, 2:43 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
343 AM CDT Sat May 14 2022

MOZ102-103-140915-
Barry MO-Stone MO-
343 AM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of west central Stone
and northeastern Barry Counties through 415 AM CDT...

At 343 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Crane, or 11 miles south of Aurora, moving
northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Crane...                          Jenkins...
Wheelerville...                   Madry...
Elsey...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3675 9375 3684 9379 3693 9358 3680 9351
TIME...MOT...LOC 0843Z 246DEG 16KT 3681 9369

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Perez

The radar

The Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

26 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
May 14, 3:45 AM CST
Where
Douglas County, 0.88 mi SE of Mt Zion
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
37.010, -92.660

Half dollar sized hail was reported.

Hail, Ozark

When
May 14, 2:10 PM CST
Where
Ozark County, 2.32 mi WNW of Rockbridge
Measured
1.75 in hail
Reported by
Public
Coordinates
36.790, -92.460

Golf ball sized hail was reported.

Thunderstorm Wind, Ozark

When
May 14, 2:25 PM CST
Where
Ozark County, 0.89 mi SE of Rockbridge to 1.81 mi ENE of Brixey
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.770, -92.410

A large tree was reported down.

Hail, Ozark

When
May 14, 2:26 PM CST
Where
Ozark County, 1.66 mi W of Almartha
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.770, -92.550

Nickle sized hail was reported.

Hail, Taney

When
May 14, 2:37 PM CST
Where
Taney County, 2.07 mi N of Kirbyville
Measured
1.25 in hail
Reported by
Public
Coordinates
36.650, -93.170

Half dollar sized hail was reported.

Hail, Taney

When
May 14, 2:37 PM CST
Where
Taney County, 1.77 mi NW of Kirbyville
Measured
1.25 in hail
Reported by
Public
Coordinates
36.640, -93.190

Half dollar sized hail was reported via MPing.

Hail, Taney

When
May 14, 2:42 PM CST
Where
Taney County, 1.49 mi NNW of Kirbyville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.640, -93.180

Penny sized hail was reported.

Hail, Taney

When
May 14, 2:43 PM CST
Where
Taney County, 1.11 mi E of Branson
Measured
1 in hail
Reported by
Public
Coordinates
36.650, -93.200

Quarter sized hail was reported via MPing.

Hail, Taney

When
May 14, 2:50 PM CST
Where
Taney County, 0.69 mi S of Hollister
Measured
1 in hail
Reported by
Public
Coordinates
36.610, -93.220

Quarter sized hail was reported via MPing.

Hail, Taney

When
May 14, 2:50 PM CST
Where
Taney County, 0.89 mi SE of Hollister
Measured
1.75 in hail
Reported by
Public
Coordinates
36.610, -93.210

Golf ball sized hail was reported in a mainly rural location.

Hail, Taney

When
May 14, 2:52 PM CST
Where
Taney County, 0.69 mi S of Hollister
Measured
1.5 in hail
Reported by
Public
Coordinates
36.610, -93.220

Ping pong ball sized hail was reported.

Hail, Taney

When
May 14, 2:58 PM CST
Where
Taney County, Hollister
Measured
1 in hail
Reported by
Public
Coordinates
36.620, -93.220

Quarter sized hail was reported.

Hail, Taney

When
May 14, 3:00 PM CST
Where
Taney County, Hollister
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.620, -93.220

Quarter sized hail was reported.

Hail, Wright

When
May 14, 3:05 PM CST to 3:18 PM CST
Where
Wright County, 3.5 mi S of Mansfield
Measured
1 in hail
Reported by
Public
Coordinates
37.070, -92.570

Hail from dime to quarters in size fell for 13 minutes covering the ground.

Hail, Ozark

When
May 14, 3:08 PM CST
Where
Ozark County, 0.55 mi W of Rockbridge
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.780, -92.430

Penny sized hail was reported.

Hail, Wright

When
May 14, 3:10 PM CST
Where
Wright County, 3.45 mi SE of Cedar Gap
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
37.070, -92.630

Half dollar sized hail was reported.

Hail, Taney

When
May 14, 3:14 PM CST
Where
Taney County, 3.83 mi SSW of Branson Mem Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
36.600, -93.310

Ping pong ball sized hail was reported near Table Rock Dam.

Hail, Taney

When
May 14, 3:27 PM CST
Where
Taney County, 3.83 mi SSW of Branson Mem Arpt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.600, -93.310

Dime to nickle sized hail was reported.

Hail, Douglas

When
May 14, 3:36 PM CST
Where
Douglas County, 2.14 mi NNE of Mt Zion
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.050, -92.660

Quarter sized hail was reported.

Thunderstorm Wind, Douglas

When
May 14, 3:50 PM CST
Where
Douglas County, 3.9 mi NW of Mt Zion
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.060, -92.720

A large tree was reported down blocking traffic on Highway K.

Hail, Douglas

When
May 14, 3:52 PM CST
Where
Douglas County, 2.16 mi NE of Mt Zion
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
37.040, -92.640

Ping pong ball sized hail was reported.

Hail, Douglas

When
May 14, 3:57 PM CST
Where
Douglas County, 0.69 mi N of Ava Muni Meml Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.980, -92.680

Quarter sized hail was reported.

Hail, Douglas

When
May 14, 4:00 PM CST
Where
Douglas County, 1.77 mi NE of Mt Zion
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.040, -92.650

Nickle to quarter sized hail was reported.

Hail, Texas

When
May 14, 4:08 PM CST
Where
Texas County, 4.31 mi NE of Dunn
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.190, -92.140

Dime to quarter sized hail was reported.

Hail, Taney

When
May 14, 4:18 PM CST
Where
Taney County, 2.07 mi S of Dickens
Measured
1 in hail
Reported by
Public
Coordinates
36.700, -93.050

Quarter sized hail was reported via MPing.

Hail, Taney

When
May 14, 4:30 PM CST
Where
Taney County, 2.16 mi NW of Kissee Mills
Measured
1 in hail
Reported by
Public
Coordinates
36.690, -93.060

Quarter sized hail was reported MPing.

Hail, Taney

When
May 14, 4:30 PM CST
Where
Taney County, 0.69 mi N of Mildred
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.640, -93.100

Quarter sized hail was reported.

Hail, Douglas

When
May 14, 4:45 PM CST
Where
Douglas County, 0.55 mi W of Dogwood
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.030, -92.860

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027481, 1027495, 1027468, 1027478, 1027470, 1027488, 1027489, 1027471, 1027472, 1027477, 1027494, 1027473, 1027474, 1027475, 1027492, 1027491, 1027493, 1027476, 1027479, 1027469, 1027484, 1027480, 1027485, 1027490, 1027482, 1027483, 1027487, 1027486.